Overdose can be a very likely possibility when taking any sort of narcotic. Therefore, submitting to only the recommended dosage carries a heavier weight when death could be the result of taking too much. Due to its partial agonist action (at 50 percent) and its ceiling effect, Suboxone causes less incident of overdose than other opiates. A “ceiling effect” refers to increases in doses that produce progressively smaller resulting effects. In 2004, the Center for Disease Control (CDC) reported that the second-leading cause of accidental death in the United States (after automobile collision) is unintentional fatal drug overdose, like Suboxone overdose. Their researchers report that the primary cause of the rate increase comes from prescription painkillers, as well as sedatives, when combined with alcohol. Suboxone overdose and accidental death are more likely when combining different prescription medications–and, especially, alcohol.
How Suboxone Overdose HappensSuboxone is used to treat opiate addiction and contains buprenorphine and naloxone to guard against abuse. It’s less tightly regulated than methadone which requires patients to visit a clinic to obtain a dose. Suboxone is prescribed as a take-home dose. This makes it easy for the drug to be diverted and sold illegally. Suboxone has helped some patients wean from other opiate drugs such as heroin, morphine, OxyContin and Percocet but has its own potential to cause physical and psychological dependence.
Suboxone should be taken exactly as prescribed. Taking too much or altering the dose in any way can have devastating consequences. Combining Suboxone with other substances can also lead to overdose, especially when it is injected with tranquilizers. A number of reported cases of overdose and coma have been linked to the combination of Suboxone and benzodiazepines such as Klonopin and Valium as they all depress the central nervous system. Combining Suboxone with alcohol or opiates can also cause an overdose which can be fatal.
One must be aware that Suboxone overdose is difficult to reverse. Overdose is rare in opioid-tolerant patients who use the drug sublingually. Respiratory depression is the most severe—possibly fatal—reaction related to Suboxone overdose (and opiate overuse, in general).
Suboxone Overdose Symptoms
It’s important to know the signs of a Suboxone overdose. It’s imperative that patients seek emergency medical attention if they experience one or more of the following:
- Slow or difficult breathing
- Pinpoint pupils
- Extreme drowsiness
- Loss of consciousness
- Cold and clammy skin
- Small pupils
- Respiratory depression
Suboxone may show the additional symptoms of opiate overdose:
- Dark urine
- Increased or unusual sweating
- Low blood pressure
- Prolonged nausea or vomiting
- Severe drowsiness
- Severe nervousness
- Slow heartbeat
- Stomach cramps or pain
- Yellowing eyes or skin
Medical treatment for an overdose could include the administration of a counteracting drug called a narcotic antagonist. Other possible treatments could include:
- Monitoring of vital signs
- Stomach pumping
- Administration of a laxative
- Activated charcoal
- Intravenous fluids
To be treated correctly, emergency medical personnel need to know how much Suboxone was ingested, when it was taken and whether it was taken with other substances. The earlier the treatment, the better the outcome may be.
An overdose can happen accidentally or intentionally among patients or recreational users. Repeated use could lead to addiction. Safe and confidential opiate detox is essential if you or someone you know is dependent upon Suboxone or other opiates.
Suboxone Addiction Help
If you or someone you know is struggling with a Suboxone/opiate addiction and wants to stop Suboxone abuse, we can help. Please call our toll free number at 1 (888) 371-5712. We are available 24 hours a day to answer your questions on Suboxone/opiate addiction and treatment.